Thunderstorm Wind, Minnehaha
- When
- July 20, 1:24 AM CST
- Where
- Minnehaha County, Sioux Falls
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.533, -96.733
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 9:50 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 PM CDT TUE JUL 19 2005 .DISCUSSION... DO NOT ANTICIPATE ANY CHANGES TO THE ZFP TEXT THRU MIDDAY. GOING HIGHS LOOK OK ATTM. WINDS WL BECOME QUITE STOUT THIS PM AT MOST LOCATIONS IN THE CWFA...IN THE BREEZY TO WINDY CATEGORY AS SFC PRS GRADIENT TIGHTENS UP. WINDS OFF THE SFC ALSO INCREASE TO 30 KTS. OTHERWISE WL HAVE TO EVALUATE THE CHANCES FOR SHORTWV INTERACTION LATE TNGT ACROSS THE NE QUAD OF THE FA. DETAILS OF THAT COMING UP IN THE AFTN AFD. && .PREV DISCUSSION... STARTING PRETTY DRY WITH STG WARMNG SET TO TAKE OVER. CDFNT APPCHG TNGT BUT CONVECTN POTENTIAL WILL HAVE TO DEAL WITH STG MID LVL WARMNG AND TIME NEEDED TO GET DEEPR MOISTR BACK INTO FCST AREA. FOR THESE REASONS WILL KEEP TSTM MENTN FAIRLY LOW THRU WED DESPITE CDFNT AND INCRG INSTBLTY. BEST SHOT IS PRBLY ERN FCST AREA VERY LATE TNGT INTO WED MRNG BUT STILL JUST A CHC THERE. WILL LEAVE OUT ALTOGETHER SWRN FCST AREA WHERE WARMNG SEEMS TOO STG EVEN TO BE OFFSET BY SFC HEATG. BY THE WAY SLGTLY FAVOR GFS SLWR SPEED ON CDFNT OVER FASTER ETA. TEMPS OF COURSE WILL GET QUICKLY BACK TO WARM/HOT LVLS TDA AND THIS WILL BE ACCOMPANIED BY BREEZY S WNDS. EVOLUTION OF TSTM POTENTL BECOMES A LTL MORE MUDDY AS FNT MOVES TO SRN END OF FCST AREA...BUT DESPITE LESS CAPPING AS THIS HAPPENS WILL STILL BE QUITE WARM AT MID LVLS. WILL GO WITH CHC TSTMS REDVLPG ERN CWA LATE WED AFTN AND CHC OVER THE S WED NGT. A LTL COOLNG WED INTO THU THEN WILL SET UP A POTENTL FOR TSTMS THU NGT AS WE HAVE BEEN CARRYING WITH SOME WAA IN WNWRLY UPR FLOW AND WK SFC WV MOVG ACRS AREA REFLECTNG UPR IMPULSE. LTL CHANGE IN EXTNDED FCST FOR FRI THRU MON. WILL KEEP DRY FCST THO OF COURSE W/O ANY GUARANTEE IN VERY WARM AND UNSTBL AIR. VERY WARM AT MID LVLS AGAIN SEEMS TO BE THE PRBLM IN GETTING ANYTHING GOING WITH RDGNG OVER CNTRL PLAINS DIRECTING MOST UPR ENERGY N OF AREA. BY DAY 7...NEXT MON...NEXT CFP CUD BRING SOME ACTVTY AND WE MAY HAVE TO EVETUALLY PUT SOMETHING IN...BUT AS INDICATIONS ARE NOT TOO SOLID AT THIS TIME WILL LEAVE OUT. WILL GO WITH A LTL COOLING IN MON HI TEMPS AND MORE IN PRELIM NEW DAY 7 GRIDS FOR NEXT TUE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT TUE JUL 19 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER EVENING TONIGHT ALONG AND NORTH OF A JERAULD COUNTY SOUTH DAKOTA TO SPENCER IOWA LINE. THE PRIMARY THREAT WOULD BE HAIL UP TO THE SIZE OF QUARTERS...AND DOWNBURST WINDS OF 60 TO 70 MPH. AN UPPER AIR DISTURBANCE IS MOVING THROUGH THIS AREA...WHICH MAY SPARK A FEW THUNDERSTORMS AROUND THE HURON VICINITY JUST AFTER EVENING. ANY STORM ACTIVITY WOULD THEN TRACK EAST AND SOUTHEASTWARD TO THE I 29 CORRIDOR BETWEEN MIDNIGHT AND 3 AM...THEN POTENTIALLY TO THE MARSHALL MINNESOTA TO SPENCER IOWA AREAS BETWEEN 3 AM AND 6 AM EARLY WEDNESDAY MORNING. INDIVIDUAL STORM CELLS WOULD LIKELY MOVE NORTH NORTHWEST... TO SOUTH TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IF THUNDERSTORMS DEVELOP TONIGHT...CONVECTION WOULD LIKELY LINGER FROM WINDOM MINNESOTA TO STORM LAKE IOWA BETWEEN 6 AM AND 9 AM WEDNESDAY. THE PRIMARY THREAT FROM THESE STORMS AT THAT TIME OF DAY WOULD BE THUNDERSTORM WIND GUSTS AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM AROUND HURON...BUT NOT UNTIL AFTER MIDNIGHT ALONG I 29 AND EASTWARD FOR THE AREAS DESCRIBED ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 60 MPH BEADLE SD TRAINED SPOTTER
1235 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 62 MPH BEADLE SD ASOS
&&
GHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 3 W CAVOUR 44.37N 98.10W
07/20/2005 0.88 INCH BEADLE SD EMERGENCY MNGR
WIND ESTIMATED AT 50 MPH.
&&
GHThe Sioux Falls radar (KFSD), 6 km away, was scanning. The volume nearest the first event began at 07:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew several branches down, including one that fell onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465382, 5465383.